Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 85, NWS Springfield, MO

May 12, 1999Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 12, 1999, 5:45 AM CDT for Benton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1999, 5:45 AM CDT (10:45 UTC)
Expired
May 12, 1999, 9:45 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 121044
FFWSGF
MOC015-121445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT WED MAY 12 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 945 AM CDT

* AT 540 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  ALONG AND WEST OF A LINE FROM NEAR GAINESVILLE TO ELDON AND WERE
  MOVING NORTH NORTHEAST AT 20 MPH.  DOPPLER RADAR WAS ESTIMATING
  BETWEEN TWO TO THREE INCHES OF RAINFALL SINCE MIDNIGHT AND AROUND
  AN INCH SINCE 430 AM.

* SINCE THE RAINFALL EXTENDS SOUTHWARD INTO NORTHERN ARKANSAS... AN
  ADDITIONAL ONE TO TWO INCHES OF RAIN MAY FALL THROUGH 8 AM.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

AF/TAGGART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:30 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 12, 2:30 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT WED MAY 12 1999

MORE FLOODING OCCURRING ACROSS W MO/SE KS THIS MORNING WITH
PERSISTENT SLOW MOVING TSRA.  MAIN FOCUS IN THE SHORT TERM WILL BE
WITH THIS SHORTWV/CDFNT AS IT PUSHES THRU TDA...AND ASSOCIATED
CONVECTION.

BLOCKING PATTERN OVER CANADA CONTINUING WITH MAIN LOW ACROSS N
ROCKIES AND BLOCKING HIGH ACROSS CNTRL CANADA.  CDFNT FROM 05Z
ANALYSIS IN BETWEEN JLN AND SGF...STRETCHING INTO NE MO.

MODELS FAIRLY SIMILAR IN INITIALIZATION...AND SEEM PRETTY CONSISTENT
IN THEIR PROGS DURING THE PD.  HAVE GONE WITH THE AVN MODEL FOR
GUIDANCE.  S END OF ELONGATED SHRTWV LOOKS TO BREAK OFF FROM MAIN
CIRCULATION PUSHING SE INTO THE TN/OH VLY BY THU NIGHT.  WEAK RIDGE
LOOKS TO BUILD INTO THE CWA BEHIND SHRTWV.

CDFNT SHOULD PUSH THRU THE CWA TDA...WITH CONVECTION SLOWLY DRIFTING
TO THE E THROUGHOUT THE DAY.  MAIN HEAVY RAIN AXIS SHOULD ALSO SHIFT
E AND WILL MOVE THE FLASH FLOOD WATCH TO THE E PTN OF CWA FOR TDA.
MAIN CONVECTION SHOULD END ACROSS THE W DURING THE MORNING AND WILL
WORD ZONES AS SUCH.

DRIER AND MORE STABLE AIR SHOULD PUSH INTO THE THE AREA TONIGHT
BEHIND THE CDFNT.  WILL MENTION 30 POPS ACROSS THE E FOR THIS EVENING
BUT SHOULD BE OUT OF AREA BY MIDNIGHT.  SUNSHINE SHOULD BE IN
ABUNDANCE WITH DRY AND STABLE AIR ACROSS THE AREA ON THU.  ANOTHER
SFC LOW STRENGTHENS ACROSS THE PLAINS ON THU NIGHT/FRI AND SHOULD SEE
A RETURN OF GULF MOISTURE INSTABILITY THEN.

SGF TB 070/048 074/052 074 059---
JLN TB 070/050 076/056 075 058---
UNO TB 070/052 075/053 074 0593--
VIH TB 069/049 070/050 072 0593--

LINDENBERG

In the hours before

Special weather statement, May 12, 12:01 AM CDT, 5 hours 44 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT WED MAY 12 1999

...SEVERE THUNDERSTORM WATCH 250 HAD EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS HAD BEEN ALLOWED TO
EXPIRE AT MIDNIGHT. ALTHOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER
HAD DIMINISHED...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE
OVERNIGHT WITH LARGE HAIL THE MAIN THREAT. HEAVY RAIN WILL ALSO
CONTINUE AND A FLASH FLOOD WATCH REMAINED IN EFFECT OVERNIGHT.

SUTTON
Special weather statement, May 12, 12:01 AM CDT, 5 hours 44 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT WED MAY 12 1999

...SEVERE THUNDERSTORM WATCH 250 HAD EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS HAD BEEN ALLOWED TO
EXPIRE AT MIDNIGHT. ALTHOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER
HAD DIMINISHED...ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE
OVERNIGHT WITH LARGE HAIL THE MAIN THREAT. HEAVY RAIN WILL ALSO
CONTINUE AND A FLASH FLOOD WATCH REMAINED IN EFFECT OVERNIGHT.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:57 PM CDTSevere Thunderstorm WarningSGFVernon63 min
May 11, 8:07 PM CDTSevere Thunderstorm WarningSGFCedar63 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningSGFDade, Jasper63 min
May 11, 8:18 PM CDTSevere Thunderstorm WarningSGFSt. Clair62 min
May 11, 8:45 PM CDTSevere Thunderstorm WarningSGFBarton35 min
May 11, 9:11 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
May 11, 9:38 PM CDTSevere Thunderstorm WarningSGFBarton37 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 12, 2:48 AM CDTFlash Flood WarningSGFChristian, Stone, Taney4 hr
May 12, 2:48 AM CDTFlash Flood WarningSGFGreene, Hickory, Polk4 hr
May 12, 3:01 AM CDTFlash Flood WarningSGFBarton, Cedar, St. Clair, Vernon4 hr
May 12, 4:42 AM CDTFlash Flood WarningSGFDallas4 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBarton, Vernon6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFCedar, Polk, St. Clair6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBenton, Hickory6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFChristian, Stone, Taney6 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFDallas, Greene6 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.